Pennsylvania, 2005Heavy Snow in Pennsylvania, December 9, 2005
December 9, 2005 · NWS CTP · 30 events in 30 counties and zones
30 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 9, 2:55 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 9, 2:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 AM EST FRI DEC 9 2005
.SHORT TERM (TODAY THROUGH SATURDAY)...
MODERATE TO HEAVY SNOW CURRENTLY FALLING OVR BULK OF CENTRAL PA IN
ADVANCE OF UPPER LO ROTATING THRU OHIO VALLEY. ASSOCIATED SOUTHERLY
LL JET (70KTS ON KCCX VWP)...PRODUCING A 6-8HR PERIOD OF STRONG WAA
EARLY THIS AM. HOWEVER...BACK EDGE OF SNOW ALREADY ENTERING WESTERN
PA. LATEST RUC ENDS STEADY SNOW BEFORE DAWN ACROSS ALL BUT SUSQ
VALLEY. DESPITE THE DRY NATURE OF THE SNOW...THE SNOW:WATER RATIO
MEASURED AT PSU LAST HOUR WAS 8:1...WHICH SEEMS REASONABLE GIVEN
THAT MAX OMEGA OCCURRING ARND -6C. HOWEVER...PREVIOUS FCST OF A
GENERAL 5-8 INCHES STILL SEEMS ON TRACK GIVEN SNOW REPORTS SO FAR
AND LATEST RADAR TRENDS.
UPSLOPING FLOW WILL PRODUCE LINGERING SNOW SHWRS OVR THE MTNS.
HOWEVER...EXPECT LITTLE ADDITIONAL ACCUMS AS INVERSION ONLY EXPECTED
ARND 800 MB. THE LARGER ISSUE WILL BE BLOWING AND DRIFTING SNOW IN
OPEN AREAS LATER TODAY. AS COASTAL LOW DEVELOPS S OF NEW
ENGLAND...WEST WINDS WILL BECOME STRONG BY AFTN WITH GUSTS LIKELY
CLOSE TO 40MPH BASED ON MODEL SOUNDINGS.
LEANED TOWARD COLDER MET READINGS TONIGHT BASED ON FRESH SNOW COVER
AND DIMINISHING WINDS LATE TONIGHT AS HI PRES BUILDS IN. AFTER A
COLD START...SW FLOW AND PLENTY OF SUNSHINE SHOULD ALLOW TEMPS TO
RECOVER TO NR NORMAL READINGS BY SAT AFTN.
&&
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
A SERIES OF WEAK CLIPPER SYSTEMS PASSING TO OUR NORTH NOT LIKELY TO
BRING SIG PRECIP TO OUR AREA. HOWEVER...EACH SHOULD REINFORCE THE
CHILL OVER OUR REGION. LOOKS RELATIVELY DRY BUT COLD FOR MOST OF
NEXT WEEK.
&&
.AVIATION...
WIDESPREAD IFR CONDITIONS THIS MORNING IN MODERATE TO HEAVY
SNOW...TAPERING TO LIGHTER SNOW BY MID MORNING...FROM WEST TO EAST.
MUCH OF THE DAY WILL BE MVFR IN SC...BUT VFR CONDITIONS EXPECTED
LATER THIS AFTERNOON...AS THE STORM PULLS AWAY...AND HIGH PRESSURE
BUILDS NORTHWARD.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FOR PAZ006-010>012-017>019-024>028-033>037-
041-042-045-046-049>053-056>059-063>066 UNTIL 11 AM FRIDAY.
SNOW ADVISORY FOR PAZ004-005 UNTIL 11 AM FRIDAY.
&&
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...MARTIN
Hazardous weather outlook, Dec 9, 4:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 AM EST FRI DEC 9 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-100930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
420 AM EST FRI DEC 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW WAS ENDING FROM WEST TO EAST ACROSS THE AREA EARLY
THIS MORNING. AS OF 4 AM...THE SNOW HAS TAPERED OFF ACROSS THE
LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS. THE SNOW WILL END LAST
ACROSS THE SUSQUEHANNA VALLEY BY AROUND 7 OR 8 AM. AN
INCREASINGLY GUSTY WEST WIND WILL CAUSE BLOWING AND DRIFTING SNOW
IN OPEN AREAS LATER TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE REPORT STORM TOTAL SNOWFALL.
Heavy Snow, Northern Clinton
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
A low pressure system developed along the Gulf Coast on Thursday December 8th, and then tracked northeast toward the mid Atlantic Coast on Friday, December 9th. This produced a swath of moderate to locally heavy snowfall across central Pennsylvania from late Thursday night into early Friday morning. Snowfall amounts ranged from 6 to 10 inches, with the highest amounts across the lower and middle Susquehanna Valley region. This storm had a particularly negative impact on the morning commute on Friday across central Pennsylvania.
Heavy Snow, Adams
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy Snow, Bedford
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy Snow, Blair
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Clearfield
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Heavy Snow, Columbia
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Heavy Snow, Cumberland
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy Snow, Dauphin
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy Snow, Franklin
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Heavy Snow, Fulton
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Heavy Snow, Huntingdon
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Lancaster
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy Snow, Lebanon
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Lebanon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Heavy Snow, Mifflin
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Heavy Snow, Montour
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Heavy Snow, Northern Centre
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Northern Lycoming
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Northumberland
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Schuylkill
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy Snow, Snyder
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Southern Centre
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Southern Clinton
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Southern Lycoming
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Sullivan
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Heavy Snow, Union
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Heavy Snow, York
- When
- December 9, 6:00 AM EST to 10:00 AM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and High Wind in Massachusetts, December 9, 2005$2.5 million · 65 kt wind · 22 events
- Winter Storm and High Wind in Rhode Island, December 9, 20052 injured · $240,000 · 70 kt wind · 3 events
- Winter Weather in Vermont, December 9, 2005$100,000 · 12 events
- Heavy Snow in Pennsylvania, December 9, 2005$70,000 · 7 events
- Winter Weather in New York, December 9, 2005$45,000 · 9 events
- Ice Storm in North Carolina, December 9, 2005$50,000 · 1 event
- Winter Storm in Vermont, December 9, 2005$40,000 · 1 event
- Winter Storm in Vermont, December 9, 2005$30,000 · 2 events
- Winter Weather in Virginia, December 9, 200517 events
- Winter Storm and Heavy Snow in New Jersey, December 9, 200517 events
- Heavy Snow in New York, December 9, 2005$20,000 · 2 events
- High Surf in Hawaii, December 9 to 11, 200515 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483494, 5483495, 5483496, 5483497, 5483498, 5483499, 5483500, 5483501, 5483502, 5483503, 5483504, 5483505, 5483506, 5483507, 5483508, 5483509, 5483510, 5483511, 5483512, 5483513, 5483514, 5483515, 5483516, 5483625, 5483626, 5483627, 5483628, 5483629, 5483630, 5483631.